Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Aberdeen, SD

September 10, 2004Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 10, 2004, 9:19 PM MDT for Stanley County, South Dakota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 9:19 PM MDT (03:19 UTC)
Expired
Sep 10, 2004, 10:15 PM MDT
In force
56 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Stanley County, SD

The radar

The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 110319
SVRABR
SDC117-110415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM MDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 1015 PM MDT

* AT 919 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STANLEY COUNTY...OR ABOUT 21 MILES SOUTH
  OF EAGLE BUTTE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL STANLEY COUNTY THROUGH 930 PM MDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4477 10114 4465 10116 4439 10093 4460 10067

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:15 PM MDT, 7 hours 4 minutes earlier.

Area forecast discussion, Sep 10, 2:15 PM MDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
315 PM CDT FRI SEP 10 2004

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FORECAST CONCERN IS PRECIPITATION CHANCES TONIGHT AND AGAIN ON
MONDAY. COLD FRONT CURRENTLY LOCATED FROM THE NORTHEAST CORNER TO
THE SOUTHWEST CORNER OF THE CWA AND PROGRESSING SLOWLY TO THE SOUTH
AND EAST. NOT A LOT OF CLOUD COVER ALONG THE NORTHERN PORTION OF THE
FRONT...BUT SOME BEGINNING TO PUSH IN FROM THE SOUTH IN ASSOCIATION
WITH A SHORTWAVE TRACKING ACROSS NORTHWESTERN NEBRASKA. THIS WAVE IS
FORECAST TO SLIDE NORTHEAST ACROSS EASTERN SOUTH DAKOTA THIS
EVENING. SOME THUNDERSTORMS OCCURRING WITH THE WAVE ALONG THE FRONT
NOW...SO WILL KEEP THE CHANCE GOING ACROSS THE AREA TONIGHT...ENDING
IN THE WESTERN CWA BY 06Z. THE WAVE PUSHES EAST OF THE AREA LATE
TONIGHT...WITH AN UPPER RIDGE MOVING OVER THE PLAINS SATURDAY. WEAK
HIGH PRESSURE AT THE SURFACE SLIDES DOWN BEHIND THE EXITING FRONT AS
WELL. THE WESTERN PORTION OF THE FRONT BEGINS TO TRACK BACK INTO THE
AREA AS A WARM FRONT LATE SATURDAY...JUST REACHING THE WESTERN CWA
BY SUNDAY MORNING. IT THEN PUSHES EAST NORTHEAST ACROSS THE CWA
DURING THE DAY...AND WILL BE FOLLOWED BY A COLD FRONT LATE SUNDAY
NIGHT AND MONDAY. NOT EXPECTING ANY PRECIPITATION SATURDAY OR SUNDAY
WITH THE UPPER RIDGE IN PLACE...BUT A FAIRLY DECENT SHORTWAVE WILL
ACCOMPANY THE COLD FRONT LATE SUNDAY NIGHT AND MONDAY...BRINGING THE
CHANCE FOR PRECIPITATION BACK TO THE REGION. SOME INSTABILITY WITH
THE FRONTAL PASSAGE...SO WILL CARRY AS TRW TO START OFF...BUT
CONDITIONS STABILIZE QUITE A BIT BY MONDAY NIGHT WITH JUST SOME
LINGERING RAIN SHOWERS THEN EXPECTED.

TEMPERATURES LOOK TO BE RIGHT AROUND NORMAL ON SATURDAY...THEN
DECENT WAA SETS UP BEHIND THE WARM FRONT ON SUNDAY...WITH 80S
EXPECTED MOST AREAS. COOLED THINGS BACK DOWN AGAIN MONDAY WITH THE
COLD FRONT MOVING THROUGH AND MORE CLOUD COVER EXPECTED.

.LONG TERM...TUESDAY THROUGH FRIDAY
NOT TO MANY CHANGES IN THE EXTENDED FROM THE PREVIOUS FORECAST WITH
MODELS SHOWING GOOD RUN TO RUN CONSISTENCY. STILL LOOKS LIKE BROAD
UPPER LEVEL TROUGH OVER THE WESTERN/CENTRAL US TUESDAY INTO
WEDNESDAY WITH EMBEDDED SHORTWAVES CONTINUING TO TRACK THROUGH THE
REGION. TROUGH THEN DEEPENS TOWARD THE END OF THE PERIOD WITH
SOUTHWEST FLOW INTO THE AREA THROUGHOUT THE EXTENDED TERM. THEREFORE
KEPT ALL PREVIOUS MENTIONS OF PRECIPITATION WITH AN UNSETTLED
PATTERN TAKING SHAPE. DID ADD IN A CHANCE FOR THUNDER THURSDAY AS
THE 12Z GFS SHOWS SOMEWHAT COOLER THICKNESS VALUES OVER THE
AREA...WITH RELATIVELY SIMILAR 500MB HEIGHTS...ASSUMED SOME COOLING
IN THE LOWER LEVELS THUS DECREASING THE STRENGTH THE CAP. KEPT
TEMPERATURES SIMILAR AS WELL...WITH A PRETTY GOOD COOL DOWN COMING
FRIDAY BEHIND THE COLD FRONT. GFS SHOWS H85 TEMPS FALLING INTO THE
+4C TO +7C RANGE FRIDAY INTO FRIDAY NIGHT ACROSS THE CWA. COULD
THEREFORE SEE TEMPS FALLING BACK INTO THE MID TO UPPER 40S FRIDAY
NIGHT.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/ALBRECHT
Hazardous weather outlook, Sep 10, 4:15 AM MDT, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT FRI SEP 10 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111015-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
515 AM CDT FRI SEP 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.